Article Text

PDF

PO-0710 Dosing Errors And Clinical Impact In Preterm Infants Due To Flow Rate Variability In Mult-infusion Therapy
  1. RA Snijder1,
  2. AMDE Timmerman1,
  3. B Riphagen1,
  4. P Lucas2,
  5. PMA Lemmers3,
  6. F van Bel3,
  7. ACG Egberts4
  1. 1Medical Technology and Clinical Physics, University Medical Center Utrecht, Utrecht, Netherlands
  2. 2Research, VSL Dutch Metrology Institute, Delft, Netherlands
  3. 3Neonatology, University Medical Center Utrecht, Utrecht, Netherlands
  4. 4Clinical Pharmacy, University Medical Center Utrecht, Utrecht, Netherlands

Abstract

Background and aims Almost all preterm infants on the NICU receive continuous intra-venous infusion therapy. Commonly, multiple pharmaceuticals are administered through one catheter (multi-infusion). Due to the mutual influence of infusion pumps, dosing errors can occur that may lead to adverse events. We designed an in vitro experiment to measure flow rate variability and dosing errors. Subsequently, possible clinical impact was investigated.

Methods We conducted an n = 3 experiment with 3 syringe pumps and disposables as used in our NICU. A clinically relevant medication schedule was simulated using laser dyes as substitutes for pharmaceuticals. Real-time, inline, absorption spectrometry was used to measure dye concentrations and, subsequently, analyse flow rate variability. After changing the flow rate we registered temporary dosing errors in the parallel pumps, in addition, we registered start-up delays. A one-compartment pharmacological model was used to investigate the clinical impact of these errors.

Results The significant temporary dosing errors were between 48.1% ± 12.9% and -32.5% ± 22.5% over- and under-dose respectively. Start-up delays were up to 0.71 ± 0.11 h. Our pharmacological model indicates that these dosing errors could lead to haemodynamic instability for commonly used inotropes.

Conclusions Potential clinical impact includes hypertension, hypotension and intraventricular haemorrhages. We conclude that applying multi-infusion with currently used NICU infusion setups results in dosing errors with potential clinical impact. It is advised not to combine high-alert medication on a mutual lumen or line. In addition, it is advised to raise awareness about these phenomena.

This study was co-funded by the EMRP.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.